Alert archive / Florida / Small Craft Advisories in 2013

Small Craft Advisory 41, NWS Key West, FL

July 8, 2013

NWS Key West, FL issued this small craft advisory at Jul 8, 2013, 3:08 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2013, 3:08 PM EDT (19:08 UTC)
Expired
Jul 8, 2013, 10:23 PM EDT
In force
7 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WHUS72 KKEY 081908
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
308 PM EDT MON JUL 8 2013

GMZ052>055-072>075-090230-
/O.NEW.KKEY.SC.Y.0041.130708T1908Z-130709T0300Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
308 PM EDT MON JUL 8 2013

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY THROUGH THIS EVENING FOR THE FLORIDA STRAITS OUT 60 NM FROM
OCEAN REEF WESTWARD TO 20 NM WEST OF DRY TORTUGAS LIGHT.

* WINDS AND WAVES...SUSTAINED EAST WINDS NEAR 20 KNOTS ARE EXPECTED
  ACROSS THE STRAITS OF FLORIDA THROUGH THIS EVENING...WITH SEAS UP
  TO SEVEN FEET...BEFORE WINDS AND SEAS SUBSIDE AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

FUTTERMAN
1 follow-up statement
083 
WHUS72 KKEY 090223
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1023 PM EDT MON JUL 8 2013

GMZ052>055-072>075-090330-
/O.CAN.KKEY.SC.Y.0041.000000T0000Z-130709T0300Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1023 PM EDT MON JUL 8 2013

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY WHICH WAS IN EFFECT FOR THE STRAITS OF FLORIDA.

SMALL CRAFT SHOULD STILL EXERCISE CAUTION OVERNIGHT AS NORTHEAST TO
EAST WINDS BLOW AT 15 TO 20 KNOTS LATE THIS EVENING...AND GRADUALLY
SLACKEN OVERNIGHT. SEAS OF 4 TO 6 FEET SHOULD SUBSIDE TO 3 TO 4 FEET
LATE. 

$$

KASPER

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jul 8, 2:45 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 8, 2:45 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
245 PM EDT MON JUL 8 2013

.DISCUSSION...IN THE MID AND UPPER LEVELS...700-200 MB...LATEST
SATELLITE IMAGERY OVERLAID WITH MODEL STREAMLINE ANALYSIS AS OF 200
PM CONTINUE TO ILLUSTRATED A SHORTWAVE TROUGH OVER THE NORTHEASTERN
UNITED STATES. TO THE WEST...THE CENTER OF A VAST ANTICYCLONE
ENCOMPASSES THE SOUTHWESTERN...SOUTH CENTRAL...AND MID SOUTHERN
UNITED STATES AND IS POSITIONED OVER CENTRAL NEW MEXICO. ANOTHER
LARGE DEEP WARM CORE ANTICYCLONE IS CENTERED OVER THE WESTERN
ATLANTIC NEAR 36 NORTH 64 WEST. ACROSS THE LOWER LATITUDES...A MID
AND UPPER LEVEL LOW PRESSURE IS LOCATED BETWEEN EXUMA AND ELEUTHERA
AND MARCHING STEADILY WESTWARD. SOUTH FLORIDA AND THE KEYS REMAIN
BENEATH DRIER AIR BETWEEN THE VAST ANTICYCLONE WELL TO THE WEST AND
THE APPROACHING UPPER LOW.

AT THE SURFACE AND IN THE LOWER LEVELS...AS OF 200 PM...WEAKENING
1020-1025 MB SURFACE RIDGING REMAINS ORIENTED ALONG THE 30TH
PARALLEL FROM NEAR 60 WEST WESTWARD INTO THE SOUTH CAROLINA LOW
COUNTRY. CLOSER TO THE KEYS...THE AXIS OF A TROPICAL WAVE IS
ANALYZED FROM THE CENTRAL BAHAMAS SOUTHWARD TO JAMAICA. ACROSS THE
DEEPER TROPICS...THE CENTER OF 1005 MB TROPICAL STORM CHANTAL WAS
LOCATED ABOUT 470 MILES MILES EAST SOUTHEAST OF BARBADOS...IN THE
EXTREME SOUTHEASTERN CARIBBEAN SEA.

.CURRENTLY...AS 200 PM...SKIES ARE MOSTLY SUNNY ACROSS THE ISLANDS
AND ADJOINING WATERS. KEY WEST RADAR DETECTS ONLY A FEW SHOWERS IN
THE FAR WESTERN FLORIDA STRAITS. TEMPERATURES HAVE REACHED THE UPPER
80S WITH DEWPOINTS ONLY AROUND 70 DEGREES. C-MAN STATIONS ALONG THE
FLORIDA REEF ARE RECORDING 10 METER WINDS NEAR 15 KNOTS WITH GUSTS
BETWEEN 20 AND 25 KNOTS...WITH ISLAND SENSORS RECORDING EAST WINDS
NEAR 15 MPH AND GUSTY.

.FORECASTS...TONIGHT THROUGH THURSDAY NIGHT...A RETURN TO A WETTER
PATTERN IS WELL INDICATED BY ALL RELIABLE SHORT AND MEDIUM RANGE
MODELS. THE MID AND UPPER LOW WILL CONTINUE TO MOVE STEADILY TOWARDS
TO THE KEYS TONIGHT...BUT WITH MUCH DRIER AIR OUT AHEAD OF THIS
FEATURE...SKIES WILL BE GENERALLY CLEAR OVERNIGHT WITH ONLY VERY
ISOLATED CHANCES FOR SHOWERS. AS THE SURFACE RIDGING TO OUR NORTH
WEAKENS DURING TUESDAY AND THE CENTER OF THE UPPER LOW MOVES
CLOSER...LOCAL WINDS WILL BACK MORE TO THE NORTHEAST. LATEST
AVAILABLE 12Z NAM AND GFS MODEL FORECAST SOUNDINGS INDICATE THAT
COLUMNAR PWAT (PRECIPITABLE WATER) WILL RISE BACK ABOVE 1.50
INCHES...ALLOWING FOR A DECENT MESOSCALE CUMULUS CLOUD LINE TO
DEVELOP DURING THE AFTERNOON. IN ADDITION...STEERING FLOW FAVORS
CONVECTION ON THE MAINLAND MOVING SOUTHWARD TOWARDS THE KEYS. THUS
WILL MAINTAIN A MIDDLE OF THE ROAD CHANCE POPS FOR TUESDAY...40%.

DURING TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THE UPPER LOW IS
PROGGED TO MOVE RIGHT ACROSS SOUTH FLORIDA AND THE KEYS. 12Z
AVAILABLE SOUNDINGS ILLUSTRATE COLUMNAR PWAT RISING TO BETWEEN 1.50
AND 2.00 INCHES. 500 MB TEMPERATURES PROGGED TO COOL DOWN TO AROUND
-10 CELCIUS THROUGH THE PERIOD...WHILE SLIGHTLY INCREASED LARGE
SCALE LIFT WILL ALLOW FOR GREATER COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. WEAK SURFACE RIDGING SHOULD REMAIN
NORTH OF THE KEYS THROUGH THE PERIOD...SUGGESTING THE POSSIBILITY
THAT LOCAL WINDS MAY BACK DURING EACH AFTERNOON WHICH MAY ALLOW FOR
ADDITIONAL "MESOSCALE" ENHANCEMENT OF SHOWERS AND THUNDERSTORMS.
ALTHOUGH LATEST AVAILABLE NUMERICAL 12 HOUR POP GUIDANCE ARE
INDICATED IN THE LOWER CHANCE CATEGORY...WILL CONTINUE FORECAST
HIGHER CHANCE POPS FOR SHOWERS AND STORMS GIVEN THIS SYNOPTIC SETUP.

THEN ON THURSDAY AND THURSDAY NIGHT...IT APPEARS THAT ANOTHER PIECE
OF ENERGY WILL DIG A TROUGH SOUTHWARD OVER THE EASTERN
CONUS...RESULTING IN AN AMPLIFYING TROUGH MERGING WITH THE
AFOREMENTIONED UPPER LEVEL SYSTEM MOVING OFF OF FLORIDA. THIS WILL
RESULT IN A DEEP...MOIST AND LIGHT SOUTHEAST TO SOUTH FLOW THURSDAY
AND THURSDAY NIGHT. FOR NOW WILL MAINTAIN 50 PERCENT IN THE
GRIDS...BUT IT COULD LIKELY BE MUCH HIGHER AS ADDITIONAL DETAILS
UNFOLD.

EXTENDED...FRIDAY THROUGH MONDAY...THE CURRENT FORECAST OF TROPICAL
STORM CHANTAL BRINGS THIS SYSTEM NORTHWESTWARD TOWARDS THE
MOUNTAINOUS GREATER ANTILLES AND THEN WHATS LEFT OF IT TOWARDS THE
BAHAMAS DURING FRIDAY. BOTH THE LATEST AVAILABLE GFS AND THE ECMWF
DEVELOP ANOTHER MID LEVEL LOW PRESSURE SOMEWHERE OVER THE GULF OF
MEXICO...WHICH WOULD LIKELY HAVE SOME IMPACT ON TROPICAL CYCLONE
CHANTAL...WITH THE OFFICIAL TRACK OF THE SYSTEM PER NHC KEEPING THE
CENTER OF THIS SYSTEM OVER THE BAHAMAS SATURDAY...MOVING IT SLOWLY
NORTH SUNDAY AND THEN MONDAY. LOCALLY...THE KEYS WOULD BE IN A
NEBULOUS FLOW PATTERN WITH A NEUTRAL OR BACKING LOW TO MID
TROPOSPHERIC WINDS...SO MESOSCALE SHOWERS AND THUNDERSTORMS WILL
RESULT. THEREFORE WILL MAINTAIN MIDDLE OF THE ROAD CHANCE POPS IN
THE GRIDS FOR THESE PERIODS. STAY TUNED TO THE NATIONAL HURRICANE
CENTER FOR THE LATEST INFORMATION ON TROPICAL STORM CHANTAL.

&&

.MARINE...SMALL CRAFT WILL NEED TO EXERCISE CAUTION ACROSS THE
FLORIDA STRAITS THIS EVENING UNTIL WINDS AND SEAS SUBSIDE. NO
HEADLINES OR ADVISORIES ARE ANTICIPATED THROUGH SATURDAY ATTM. OF
COURSE THE EXTENDED PERIODS WILL DEPEND UPON THE TRACK OF TROPICAL
STORM CHANTAL.

&&

.AVIATION...THROUGH 12Z/9TH...VFR CONDITIONS WILL PREVAIL AT THE KEY
WEST AND MARATHON TERMINALS. EAST WINDS OF 10 TO 15 KNOTS WITH GUSTS
NEAR 20 KNOTS THIS AFTERNOON...WILL ABATE TO BELOW 10 KNOTS BY LATE
THIS EVENING AND CONTINUE TONIGHT.

&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  80 89 77 88 77 / 10 40 50 50 50
MARATHON  80 91 77 89 77 / 10 40 50 50 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE/GRIDS............................DAF
AVIATION/NOWCASTS/WARNING/STATEMENTS...........APA
DATA COLLECTION/UPPER AIR......................MP/LK

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jul 8, 5:58 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
558 AM EDT MON JUL 8 2013

FLZ076>078-GMZ031>035-042>044-052>055-072>075-091000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
558 AM EDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FLORIDA KEYS AND
THE SURROUNDING COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARDS
WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND WIND GUSTS IN EXCESS
OF 30 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FLORIDA KEYS AND
THE SURROUNDING COASTAL WATERS TUESDAY MORNING...WITH SCATTERED
THUNDERSTORMS POSSIBLE TUESDAY AFTERNOON THROUGH SUNDAY. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
WIND GUSTS IN EXCESS OF 30 KNOTS.

TROPICAL STORM CHANTAL IS FORECAST TO MOVE WEST NORTHWEST ACROSS THE
WESTERN TROPICAL ATLANTIC AND EASTERN CARIBBEAN SEA THROUGH WEDNESDAY
NIGHT...THEN MOVE ACROSS HAITI AND EASTERN CUBA THURSDAY AND THURSDAY
NIGHT. THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER THEN
WEAKENS CHANTAL TO A TROPICAL DEPRESSION WHILE TURNING THE SYSTEM TO
THE NORTHWEST ACROSS THE WESTERN BAHAMAS ON FRIDAY. THERE IS
CONSIDERABLE UNCERTAINTY WITH THE FORECAST TRACK. RESIDENTS AND
VISITORS IN THE FLORIDA KEYS ARE ADVISED TO MONITOR THE LATEST
ADVISORIES ON CHANTAL THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Small Craft Advisories in Florida, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.